TRANSIENT neurologic symptoms after intrathecal injection of lidocaine are common. The main symptoms are severe pain and dysesthesia in the buttocks and legs after recovery from spinal anesthesia. The symptoms typically resolve within 1 week. No definitive etiology has been established until now. We report findings on magnetic resonance imaging (MRI) of a patient with transient neurologic symptoms after spinal anesthesia with lidocaine that indicated a local inflammatory process as the possible etiology for this symptom.
A 60-yr-old healthy male patient (American Society of Anesthesiologists physical status class I) underwent excision of a perineal condylomata under spinal anesthesia. Anesthesia was performed with the patient in the sitting position with a 27-gauge pencil-point spinal needle (te me na SARL, Bondy, France) and 50 mg hyperbaric lidocaine (AstraZeneca, London, United Kingdom). Dural puncture was achieved in the first attempt, and no paresthesias were elicited. The hyperbaric lidocaine was diluted with cerebrospinal fluid. The patient remained seated for 5 min and then was placed in the prone jackknife position. Intraoperatively, the patient was hemodynamically stable, and the postoperative course was uneventful. The patient was released home pain-free within several hours following the procedure.
The next morning, the patient began to feel pain in his lower back radiating to his buttocks and legs. During the next few hours, the pain became severe, and the patient returned to the hospital.
On admission, the patient was in extreme discomfort and complained of intractable pain in his buttocks and thighs. There was no tenderness or signs of inflammation at the site of the spinal injection. Neurologic examination revealed no motor, sensory, or muscle–tendon reflex abnormalities. The patient denied having severe back pain or a similar episode in the past. Due to the severe pain and the radicular findings, we performed an MRI (with and without Gd-DTPA contrast material [Magnetol, Soreq, Israel]), which ruled out an epidural or spinal hematoma, direct nerve injury, or an infectious process. There were no signs of pressure to the cord or the spinal roots due to bulging discs or degenerative changes. The only abnormal finding was enhancement of the mildly thickened cauda equina and the lumbosacral nerve roots on the postcontrast study (post Gd-DTPA), which are consistent with nonspecific inflammatory or infiltrative processes (figs. 1 and 2).
Due to the severe pain, the patient was treated with intravenous morphine (patient-controlled analgesia), and the pain decreased gradually within several hours. The patient was released the next day with mild pain, which fully resolved the following day.
The use of intrathecal lidocaine came under scrutiny in the past decade after an increasing number of reports of severe neurologic symptoms (transient neurologic symptoms, cauda equina syndrome) after spinal anesthesia with lidocaine. 1There is a lower incidence of these symptoms when other local anesthetics are used for spinal anesthesia. 2–4This supports the hypothesis that lidocaine has a neurotoxic effect, although other mechanisms, such as local anesthetics maldistribution, myofascial pain, and surgical positioning, have been proposed. 5–9The mechanism of this postulated lidocaine toxicity is unknown. An ischemic effect of lidocaine on the spinal cord was ruled out. 10The result of the MRI in this case showing enhancement of the cauda equina and the lumbosacral nerve roots may support the theory of a direct toxic effect of lidocaine. The MRI findings are suggestive of pial hyperemia or breakdown of the nerve root–blood barrier by a noninfectious inflammatory process. A similar picture can be found in patients with Guillain-Barré and Krabbe (demyelinating disorder) syndromes. 11–13In Guillain-Barré syndrome, the degree of enhancement correlates well with the severity of the disease. 14
The enhancement of the cauda equine roots indicates breakdown of the blood–nerve barrier. In the present case, it suggests a chemical irritation due to intrathecal anesthetic. This breakdown may be the cause of the neurologic deficit or just another effect of the intrathecal anesthetic. Until now, no studies were performed to investigate findings in MRI in patients after spinal anesthesia with and without neurologic symptoms. It is therefore impossible to conclude definitely from this case that the findings in the MRI prove direct toxic effect of lidocaine. However, in regard to similar MRI findings in other neurologic disorders, it is suggestive that toxic effects of lidocaine are the cause of the transient neurologic syndrome.